Alert archive / South Dakota / Red Flag Warnings in 2022
Red Flag Warning 19, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Sep 25, 2022, 2:46 AM CDT for 21 counties in South Dakota; 8 counties in Iowa; Dakota County, Dixon County, Nebraska. It took effect at Sep 25, 2022, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 25, 2022, 2:46 AM CDT (07:46 UTC)
- In effect from
- Sep 25, 2022, 1:00 PM CDT
- Expired
- Sep 25, 2022, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
All 31 counties
Cherokee County, IA, Clay County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 51 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 149 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1597 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
358 WWUS83 KFSD 250746 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 246 AM CDT Sun Sep 25 2022 IAZ012-013-020-021-031-NEZ013-014-SDZ038-050-052>054-057>061- 063>071-251815- /O.NEW.KFSD.FW.W.0019.220925T1800Z-220926T0000Z/ Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Dixon-Dakota-Beadle- Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-McCook- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 246 AM CDT Sun Sep 25 2022 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND SOUTHEASTERN SOUTH DAKOTA INTO NORTHWEST IOWA AND NORTHEAST NEBRASKA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 1 PM this afternoon to 7 PM CDT this evening. * AFFECTED AREA...In Iowa, Sioux, O'Brien, Plymouth, Cherokee and Woodbury. In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Gregory, Jerauld, Sanborn, Miner, Brule, Aurora, Davison, Hanson, McCook, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...Northwest 20 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
684 WWUS83 KFSD 251716 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 1216 PM CDT Sun Sep 25 2022 IAZ001-002-014-SDZ055-062-260000- /O.EXA.KFSD.FW.W.0019.220925T1800Z-220926T0000Z/ Lyon-Osceola-Clay-Lake-Minnehaha- 1216 PM CDT Sun Sep 25 2022 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND SOUTHEASTERN SOUTH DAKOTA...NORTHWESTERN IOWA AND FAR NORTHEASTERN NEBRASKA... The National Weather Service in Sioux Falls has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 7 PM CDT this evening. * AFFECTED AREA...In Iowa, Lyon, Osceola and Clay. In South Dakota, Lake and Minnehaha. * WINDS...Northwest 20 to 30 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 23 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ IAZ012-013-020-021-031-NEZ013-014-SDZ038-050-052>054-057>061- 063>071-260000- /O.CON.KFSD.FW.W.0019.220925T1800Z-220926T0000Z/ Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Dixon-Dakota-Beadle- Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-McCook- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 1216 PM CDT Sun Sep 25 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND SOUTHEASTERN SOUTH DAKOTA INTO NORTHWEST IOWA AND NORTHEAST NEBRASKA... * AFFECTED AREA...In Iowa, Sioux, O'Brien, Plymouth, Cherokee and Woodbury. In Nebraska, Dixon and Dakota. In South Dakota, Beadle, Gregory, Jerauld, Sanborn, Miner, Brule, Aurora, Davison, Hanson, McCook, Charles Mix, Douglas, Hutchinson, Turner, Lincoln, Bon Homme, Yankton, Clay and Union. * WINDS...Northwest 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Schumacher
852 WWUS83 KFSD 252352 RFWFSD URGENT - FIRE WEATHER MESSAGE National Weather Service Sioux Falls SD 652 PM CDT Sun Sep 25 2022 IAZ001-002-012>014-020-021-031-NEZ013-014-SDZ038-050-052>055- 057>071-260100- /O.EXP.KFSD.FW.W.0019.000000T0000Z-220926T0000Z/ Lyon-Osceola-Sioux-O'Brien-Clay-Plymouth-Cherokee-Woodbury-Dixon- Dakota-Beadle-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln-Bon Homme-Yankton-Union- 652 PM CDT Sun Sep 25 2022 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTH CENTRAL AND SOUTHEASTERN SOUTH DAKOTA...NORTHWESTERN IOWA AND FAR NORTHEASTERN NEBRASKA... Winds are decreasing across the area, reducing critical fire weather conditions. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Sep 25, 2:42 AM CDT, 4 minutes earlier.
Area forecast discussion, Sep 25, 2:42 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
242 AM CDT Sun Sep 25 2022
.SHORT TERM...(Today and Tonight)
Issued at 240 AM CDT Sun Sep 25 2022
KEY MESSAGES:
1. Critical fire weather concerns likely on Sunday.
2. Continued dry through the upcoming week.
3. Frost potential grows for Wednesday morning.
4. Warm and breezy end of the week; more fire concerns.
THIS MORNING: A breezy northwest wind continues to advect lower
dewpoints into the Tri-State area. Dew points across portions of
central and western South Dakota are already in the upper 30s,
running lower than NBM guidance. Temperatures will bottom out near
the 50 degree mark in most locations.
TODAY: A warm, dry, and windy day is expected across the region.
High pressure drifting southeast across the Western High Plains
combining with a surface low moving through the Great Lakes, will
continue to lead to an enhanced SPG across the Tri-State area
through the day. Anticipating winds winds to increase fairly
quickly this morning with gusts by mid-day approaching or
exceeding30 knots. If Saturday was any indication at the
potential for winds today, most observed gusts were at or above
the highest model guidance, so have followed that trend again for
this afternoon. The pressure gradient slowly relaxes this evening,
so higher gusts will begin to subside after 22Z. Of more concern
will be the potential for extremely dry air to mix down this
afternoon. With morning dew points already running below guidance,
this could be an indication that afternoon dew points in the
upper 20s to mid-30s may be likely. A broad cross section of NBM
guidance suggests that dew points are split with one cluster of
models in the 20s and another in the mid 30s through and west of
the James River valley. Based on the likelihood of more sunshine
this afternoon, dry ground conditions leading to better heating,
and upstream moisture conditions, will lean slightly more towards
lower dew point model guidance. This will of course lead to near
to critical fire danger risks. Please see separate fire weather
discussion for those concerns.
TONIGHT: Winds will relax quickly tonight, leading to a variable
wind in the West River areas, and a light north wind further east.
Temperatures will likely fall into the upper 30s to lower 40s in
most locations.
.LONG TERM...(Monday through Saturday)
Issued at 240 AM CDT Sun Sep 25 2022
MONDAY: A ridge of high pressure moves through on Monday, producing
favorable conditions. Temperatures warm into the upper 60s to 70s,
with a slight amount of scattered mid-lvl clouds due to weak warm
advection above 850 mb.
TUESDAY-WEDNESDAY: We'll continue to stay dry through the middle of
the week. Models in strong agreement that high pressure will drop
southward of out Central Canada and into the far western Great Lakes
region late Tuesday into Wednesday morning. The increasing
northeasterly wind on Tuesday will limit the rise of temperatures
slightly, with most areas of Minnesota in the lower 60s, but areas
of south central South Dakota near 70. Temperatures may be quite
cool Wednesday morning on the edge of the surface high. Latest
guidance suggests lows into the middle to upper 30s east of I-29
with temperatures in the lower 40s west of the James River. If
winds can settle down, then there may be a medium potential for
frost in most areas east of I-29 Wednesday morning. Winds begin
to veer to the south and southwest through the day on Wednesday,
though temperatures will be slower to respond. The increasing
surface pressure gradient and low-lvl southerly flow may push gusts
above 25 knots west of the James River, and have bumped up winds
slightly.
THURSDAY-SATURDAY: The forecast remains very dry heading into the
upcoming weekend. Latest guidance hints at some increasing mid-lvl
clouds as warm advection returns to the Plains into Thursday. We'll
also likely see a marked increase in breezy southwesterly winds both
Thursday and Friday. Ensemble guidance from the EC and GFS both
support increased wind gusts approaching 30 mph Thursday and Friday,
so have pushed forecast winds towards the 90th percentile of the
NBM. A mid-lvl trough may swing into the Plains to end the week,
pushing a weak cold front through the region. Low probabilities of
rain may be possible as the positively tilted trough moves
through Friday night, but this may not be a significant rain
system.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1011 PM CDT Sat Sep 24 2022
VFR conditions will prevail through the period. Northwest winds
will strengthen after sunrise Sunday with gusts peaking at 25 to
35 kts Sunday afternoon.
&&
.FIRE WEATHER...
Issued at 240 AM CDT Sun Sep 25 2022
FIRE WEATHER: Critical fire weather concerns present themselves
on Sunday as we're anticipating an extended period of warm, dry
and windy conditions this afternoon. Soundings suggest that we'll
mix rather deep this afternoon up to 700 mb at times. Slight cold
advection in the afternoon will help to steepen the low-lvl lapse
rates making it easier for 30 knot winds to mix down. Dew points
this morning are already in the upper 30s West River, and it won't
take long to begin to mix even lower values across the area. HREF
probabilities of critical fire weather conditions are pushing 70%
across much of the James River valley areas and into portions of
NW Iowa this afternoon. Projected RH values will range between 20
and 30 percent through the area, and when combined with the high
probabilities of 25+ mph winds, this will lead to critical fire
danger especially in areas of prolonged drought and increased
agricultural activity.
If there is a positive, winds may begin to relax a bit after 4pm
through south central South Dakota where the lowest RH is expected,
though it may take until sunset for conditions to really improve.
A red flag warning will be issued this afternoon, with the caveat
that any slightly higher RH near 30 percent could be mitigated by
outperforming wind gusts. Also, if temperatures do warm just a
shade higher, then it's possible RFW conditions may need to be
expanded further east.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for SDZ038-050-052>054-057>061-063>071.
MN...None.
IA...Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for IAZ012-013-020-021-031.
NE...Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for NEZ013-014.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...BP
FIRE WEATHER...DuxHazardous weather outlook, Sep 24, 6:29 PM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 629 PM CDT Sat Sep 24 2022 IAZ001>003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ039-040-055-056-062-251200- Lyon-Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury-Brookings- Lake-Moody-Minnehaha- 629 PM CDT Sat Sep 24 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. For Sunday, strong northwest winds gusting 35 to 45 mph with relative humidity values dropping to 25 to 35 percent will lead to moderate to high fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ012-020-031-NEZ013-014-SDZ038-050-052>054-057>061-063>071-251200- Sioux-Plymouth-Woodbury-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn- Miner-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-Union- 629 PM CDT Sat Sep 24 2022 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. For Sunday, northwest winds increase with gusts peaking 35 to 45 mph. Combined with relative humidity values dropping to 25 to 35 percent, these conditions will lead to very high fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in South Dakota, 2022Red Flag Warnings in Iowa, 2022Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.